Alert archive / North Dakota / Special Weather Statements in 2021
Special Weather Statement, NWS Grand Forks, ND
NWS Grand Forks, ND issued this special weather statement at Sep 20, 2021, 2:17 AM CDT for Traill County, North Dakota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 20, 2021, 2:17 AM CDT (07:17 UTC)
- Expired
- Sep 20, 2021, 2:45 AM CDT
- In force
- 28 min
- Issued by
- NWS Grand Forks, ND
- Hail
- 0.88 in
- Wind
- 40
County Traill County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 33 km from the middle of the area, began a volume at 07:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 7.3 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1247 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 1643 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 194 m²/s²
- 0-3 km storm-relative helicity
- 242 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.4
The text
As transmitted.
800
WWUS83 KFGF 200717
SPSFGF
Special Weather Statement
National Weather Service Grand Forks ND
217 AM CDT Mon Sep 20 2021
MNZ001-002-NDZ030-200745-
West Polk MN-Norman MN-Traill ND-
217 AM CDT Mon Sep 20 2021
...A strong thunderstorm will impact portions of northwestern Norman,
southwestern Polk and central Traill Counties through 245 AM CDT...
At 216 AM CDT, Doppler radar was tracking a strong thunderstorm over
Blanchard, or 37 miles south of Grand Forks, moving northeast at 55
mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Kelso around 220 AM CDT.
Hillsboro around 225 AM CDT.
Cummings around 230 AM CDT.
Caledonia and Shelly around 235 AM CDT.
Other locations in the path of this storm include Nielsville.
This includes Interstate 29 between mile markers 98 and 116.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4757 9652 4724 9720 4738 9737 4767 9693
4768 9689 4769 9691 4778 9677
TIME...MOT...LOC 0716Z 230DEG 47KT 4737 9720
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
$$
SpenderWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Sep 19, 11:41 PM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, Sep 19, 11:41 PM CDT, 2 hours 36 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1141 PM CDT Sun Sep 19 2021 .UPDATE... Issued at 1141 PM CDT Sun Sep 19 2021 Adjusted POPs for current radar trends, with continued convective development along slow/stalled frontal boundary from central RRV into northwestern MN. Some fairly good rain amounts of 1 to 2 inches with storms moving over the same area, but with area very dry think it will be soaking in rather than causing any flooding problems. Additional activity will be moving in from the southwest as more showers and thunderstorms develop with the main upper wave in the western Dakotas. The main question is how strong the convection will be. Elevated instability remains in the 1000-2000 J/kg range in the southern and eastern portions of the CWA, and could see an upswing in activity with the main wave coming out later tonight. Still does not look very widespread and will be elevated, but some isolated severe hail or wind reports are not out of the question. UPDATE Issued at 953 PM CDT Sun Sep 19 2021 Thunderstorm activity continues to grow more widespread along the surface trough axis/cold front as the low level jet ramps up just to the southeast over MN. There are also additional shortwaves coming off of the main trough over the western Dakotas, with more shower and thunderstorm activity upstream. With 1000-2000 J/kg of MU CAPE, still can't rule out some marginal severe later tonight. However, the CAMs seem to be overdoing the strength of some of the convection over central ND. Think that our current round of storms as well as the next round coming in from the west during the 07-09Z time frame will continue to have a marginal severe threat, but don't think there will be widespread severe at this point. UPDATE Issued at 650 PM CDT Sun Sep 19 2021 Showers and some embedded thunderstorms continue to develop across western MN. A few of the storms popping up in northwestern MN have gotten strong enough to bring some lightning and perhaps pea sized hail thanks to some elevated instability, but with the cap haven't got much surface based activity. CAMs continue to show an uptick in thunderstorm strength later tonight, around 03-06Z time frame, as the upper trough gets closer and the low level jet kicks in. Will continue to monitor. && .SHORT TERM...(This evening through Monday night) Issued at 244 PM CDT Sun Sep 19 2021 The expected convection tonight into Monday is the main forecast challenge. As of mid afternoon, the surface front had reached a Cavalier to near Jamestown line. Dewpoints really tail off quickly behind the front, with Rolla already at a dewpoint of 41. Meanwhile, ahead of the front, temperatures were in the mid 70s to mid 80s (dependent on cloud cover) with dewpoints in the lower 60s. The SPC mesoanalysis page continues to show 700mb temperatures in the +10 to +12C range, with abundant SBCIN and MLCIN. It continues to look like any shower/thunder development will hold off until somewhere in the 8 to 10 pm time frame, as the low level jet intensifies once again. Many of the high resolution models show development during this time frame somewhere between Fargo-Moorhead, Wahpeton-Breckenridge, and the Bemidji-Park Rapids region. By late evening and overnight, the approach of the main 700mb shortwave will aid in additional, more widespread shower and thunder activity. The 12z HREF 4hr max 2-5km updraft helicity greater than 75 probabilities begin to pick up about the 8 to 10 pm time frame too, and peak in the hours just after midnight. With the SPC 3hr calibrated severe storm probability chart also showing steady values within the same sector during the mid to late evening and early overnight hours, a few strong to severe storms remain possible. The HREF and NBM continue to highlight the Upper and Lower Red Lakes/Baudette/Bemidji areas with the highest probabilities for an inch or more of rain. This rain will end from west to east on Monday, with another gusty wind day (this time from the northwest) expected. .LONG TERM...(Tuesday through Sunday) Issued at 244 PM CDT Sun Sep 19 2021 A mostly quiet long term period is expected. There are some indications for potential frost in some spots on Wednesday morning, especially in northwest Minnesota where spots are typically most cool overnight. Following the trough exiting the area overnight tonight, ridging upstream will begin to intensify once again. Northwesterly flow for most of the period will keep widespread precipitation chances to a minimum. With the noticeably cooler airmass behind tonights cold front, more seasonable temperatures will be expected for the early part of the week. There is the potential for some frost on Wednesday morning, especially in northwest Minnesota where winds are typically the lightest and overnight temperatures fall the furthest. At this time, first freeze probabilities seem low, with NBM probabilities for <32F at less than 1% for most of the area and <5% along our eastern CWA border (Beltrami/Lake of the Woods county area). There are some hints at a shortwave passing through late work week (around Friday), although spread is wide in amplitude of the wave and timing of the wave, so confidence isn't too terribly high. Moreover, appreciable instability probabilities are low, so thunderstorm risk isn't expected to be terribly high. At this time, the greatest chances for rain will be further north and east. Attached to this shortwave is another cold front, reinforcing fall temperatures by late week and making for a very breezy Friday. Spread begins to widen out rapidly towards the end of the period, so there isn't a whole lot of confidence in how the weekend will shape out temperature-wise. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1141 PM CDT Sun Sep 19 2021 VFR conditions at the TAF sites, with some thunderstorm activity around KFAR and the MN airports. Convection will see a bit of a lull in the next few hours before more showers and thunderstorms push in from the southwest, so have VCTS or prevailing thunder at most of the TAF sites for much of the night. Should start to transition to mostly showers towards morning. Some MVFR or even IFR ceilings possible Monday morning. Conditions should improve to VFR by the end of the period, with KBJI hanging on to the lower stratus the latest. Winds that are already not northwesterly will shift that direction overnight as a cold front pushes through. Northwest winds will be breezy Monday with gusts above 20 kts, settling down a bit by the end of the period. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...JR SHORT TERM...Godon LONG TERM...Perroux AVIATION...JR
Hazardous weather outlook, Sep 19, 8:25 AM CDT, 17 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 825 AM CDT Sun Sep 19 2021 NDZ006-007-014-015-024-054-201330- Towner-Cavalier-Benson-Ramsey-Eddy-Western Walsh- 825 AM CDT Sun Sep 19 2021 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-026>030-038-039- 049-052-053-201330- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Pembina- Eastern Walsh-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass- Ransom-Sargent-Richland- 825 AM CDT Sun Sep 19 2021 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Late this afternoon and into tonight, showers and thunderstorms will become increasingly likely. Isolated severe storms are possible with threats being hail to 1 inch and 60 mph wind gusts. Heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Sep 20, 1:40 AM CDT, 37 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
140 AM CDT Mon Sep 20 2021
NDZ029-030-038-039-200715-
Steele ND-Traill ND-Barnes ND-Cass ND-
140 AM CDT Mon Sep 20 2021
...A strong thunderstorm will impact portions of northwestern Cass,
southwestern Traill, northeastern Barnes and southeastern Steele
Counties through 215 AM CDT...
At 139 AM CDT, Doppler radar was tracking a strong thunderstorm near
Pillsbury, or 19 miles northeast of Valley City, moving northeast at
45 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Colgate and Page around 150 AM CDT.
Hope around 155 AM CDT.
Other locations in the path of this storm include Galesburg, Clifford
and Roseville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4702 9768 4712 9789 4755 9753 4739 9720
TIME...MOT...LOC 0639Z 215DEG 39KT 4714 9772
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
RiddleSpecial weather statement, Sep 20, 2:17 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
217 AM CDT Mon Sep 20 2021
MNZ001-002-NDZ030-200745-
West Polk MN-Norman MN-Traill ND-
217 AM CDT Mon Sep 20 2021
...A strong thunderstorm will impact portions of northwestern Norman,
southwestern Polk and central Traill Counties through 245 AM CDT...
At 216 AM CDT, Doppler radar was tracking a strong thunderstorm over
Blanchard, or 37 miles south of Grand Forks, moving northeast at 55
mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Kelso around 220 AM CDT.
Hillsboro around 225 AM CDT.
Cummings around 230 AM CDT.
Caledonia and Shelly around 235 AM CDT.
Other locations in the path of this storm include Nielsville.
This includes Interstate 29 between mile markers 98 and 116.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4757 9652 4724 9720 4738 9737 4767 9693
4768 9689 4769 9691 4778 9677
TIME...MOT...LOC 0716Z 230DEG 47KT 4737 9720
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
SpenderThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 1:40 AM CDT | Special Weather Statement | FGF | Steele | 35 min |
Nearby
Special Weather Statements in North Dakota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.